Pennsylvania, 2025Ice Storm in Pennsylvania, February 8 to 9, 2025
February 8 to 9, 2025 · NWS CTP · 2 events in 2 counties and zones
Surface low pressure began to approach western Pennsylvania during the late evening hours of February 8th and into the morning hours of February 9, 2025 with an occluded front beginning to set up across southwestern Pennsylvania. A narrow, yet robust, warm nose aloft allowed for freezing rain to begin across the Laurel Highlands as precipitation entered the area, with a transition to rain…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure began to approach western Pennsylvania during the late evening hours of February 8th and into the morning hours of February 9, 2025 with an occluded front beginning to set up across southwestern Pennsylvania. A narrow, yet robust, warm nose aloft allowed for freezing rain to begin across the Laurel Highlands as precipitation entered the area, with a transition to rain occurring as temperatures began to warm by the late morning hours. This low pressure system stalled briefly before rapidly moving offshore by the late afternoon hours of February 9th. Ice accumulations were significant across Somerset and Cambria counties, with Cambria County reporting approximately 1,500 power outages from ice on powerlines and fallen limbs onto powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 8, 2:08 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 8, 2:08 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
208 PM EST Sat Feb 8 2025
.SYNOPSIS...
* Snow, sleet, and freezing rain expected this afternoon and
overnight, with significant ice accumulation in the Laurels &
several inches of snow across northeast PA.
* Gusty northwest winds Sunday morning kick off a couple of dry
days with near to slightly below average temperatures
* The active early February winter weather pattern continues
next week with additional rounds of snow or ice possible next
Tuesday through Thursday
&&
.NEAR TERM /THROUGH TONIGHT/...
Light southeast flow present across all of Central PA this
afternoon with temperatures locked in the upper 20s to lower
30s - and not expected to rise much more before precipitation
arrives. The nose of a very strong low- mid lvl south to swrly
jet over 60 kts will push up and over the steep southern and
western edge of the sfc cold dome, locked in across Central and
Eastern PA, supporting a wintry mix of precipitation types
(either sleet or freezing rain in many locations with a deep
warm nose over top of sub-freezing surface temperatures.
Latest guidance (and extrapolation from current radar imagery),
brings precipitation to the Laurels in southwest PA before 3PM
with a gradual shift northeastward through the evening, likely
reaching the US-322 corridor around 5 or 6PM.
Snow, heavy at times will be found across the NE third of the
CWA this evening with a gradually transition to a several hour
period of moderately heavy sleet across the region near and to
the SW of RT 322 from KFIG to KUNV and KMDT, while the depth of
degree of the elevated warm nose will support a lengthy period
of mainly FZRA further SW across the Laurel Highlands.
As the LLJ moves overhead this evening, there could be a quick
thump of snow in northeast PA with Max Wet Bulb temps aloft
only 0.5-1 deg C above freezing (in the 800-750 mb layer with
900-875 mb temps as low as -6 to -7C) providing an optimal
setup for steep ascent for large snowflake aggregates and
potential 1-2 inch per hour rates from near or just east of KUNV
north and east to KIPT and KSEG. 12Z HREF probabilities of 1"
per hours rates are maximized between 23Z (6PM) and 03Z (10PM)
along and north of I-80.
Farther southwest, an elevated unstable layer with mean 850-750
mb LIs near or just below 0C will advance as far north as the
RT22/322 corridor during the mid to late evening hours with some
thunder snow/sleet expected across the SW third to half of the
CWA. The occluded front moves through the region late tonight
with just some shallow strato cu and areas of light snow or fzdz
through the predawn hours.
Snow accums will range from 1 inch or less over the Laurels to
between 2-3 inches near the RT 322 corridor to between 3-4
inches with locally higher amounts possible across the higher
terrain near and to the North and East of KIPT.
Ice accums of 0.25-0.35 inch appear highly likely across the
Laurel Highlands eastward into Bedford County. 12Z HREF paints
more widespread freezing rain accumulations along and south of
the Turnpike this evening, but likely a bit overdone given moderate
rain rates and temperatures near freezing , which does not
usually equate to efficient accretion of ice. Expanded the Ice
Storm Warning into Bedford County where amounts >0.25" are
increasingly likely.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sharp pressure rises are noted in the model guidance Sunday
morning, as the strengthening low passes off the NJ coast,
signaling the onset of gusty northwest winds. Bufkit soundings
and EPS plumes indicate gusts around 35kts are likely Sunday
over the Laurels and SC Mtns, with somewhat lighter winds
elsewhere. The gusty winds could have some post-storm impact
over the Laurel Highlands in terms of a continued threat of
downed tree limbs and isolated power outages.
High pressure building into the state should cause any lingering
orographic snow showers over the W Mtns to taper off Sun PM.
Model RH profiles indicate a fair amount of stratocu Sunday over
the W Mtns, while subsidence the lee of the Mtns provides
partly sunny skies over the Susq Valley. GEFS 2m temp anomalies
indicate near normal highs Sunday over the W Mtns and a bit
above in the Susq Valley. See no reason to deviate from NBM
maxtemps, which range from around 30F over the highest terrain
of the Alleghenies, to around 40F in the Susq Valley.
All model guidance supports continued fair/seasonable weather
with light winds Sunday night through Monday night associated
with surface high pressure building over PA. Dry air above the
boundary layer on Monday afternoon along with weak/no inversion
should support RH values dropping below guidance (as low as
30%).
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Guidance continues to trend towards a much flatter shortwave
moving through the region on Tuesday, resulting in lower
confidence in widespread snowfall. While considerable spread
still remains in the ensembles, accumulating snow now appears
most likely south of I-80.
The latest EPS/GEFS indicate a pair of more impressive shortwave
troughs will lift northeast across PA next week, one occurring
Wed PM/Thu AM and another arriving toward the end of the
forecast cycle next Sat AM. A primary low track west of PA,
combined with a blocking high over the Canadian Maritimes
indicates a wintry mix is likely with both systems. Mean qpf
with both events is around 0.5 inches.
In between these systems, a lull in the precipitation currently
looks likely during the daylight hours of Wed. However, an
easterly flow associated with high pressure over N New England
and warm front south of PA will likely result in overcast skies
and perhaps a bit of very light wintry precip over Southern PA.
Confidence is fairly high in a period of fair and seasonably
cold weather Thu PM through Fri PM associated with surface high
pressure building over the state.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings are beginning to develop at the southwestern
airfields ahead of an approaching low pressure system. These low
clouds will continue to spread northeastward into the evening.
Precipitation will begin as snow and/or sleet across JST and
AOO first before overspreading the rest of central PA by 23z.
Locations from UNV northward will have the highest chance of
seeing a 2-4 hour period of snow before mixing with sleet and
eventually freezing rain. Some models continue to indicate the
potential for a few rumbles of thunder south of UNV with weak
elevated instability expected to be present. IFR or LIFR
conditions will be found at all Central PA airfields by 00Z.
LLWS will develop Sat evening (after 22z Sat) at JST and AOO,
with southwest winds at 2000 ft approaching 50 kts, while SE sfc
winds likely remain 15 kts or less at the bottom of a stable
layer.
Freezing rain and sleet will transition to plain rain across
southern PA for JST/AOO/MDT/LNS around 06z Sunday, but the
remainder of the area will likely remain below freezing.
Precipitation will taper off for most sites by sunrise Sunday
morning, but low ceilings are likely to continue to cause sub
VFR conditions well into Sunday afternoon, and potentially into
Sunday evening across the west. Light snow and freezing rain
will continue into the afternoon as well at BFD and JST.
Outlook...
Mon...A slight chance of patchy morning fog, otherwise VFR conds
likely.
Tue...Restrictions possible with snow, especially south of UNV.
Wed-Thu...Widespread restrictions likely with a mix of rain,
snow, sleet, and freezing rain.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM EST Sunday for PAZ004-
010>012-017>019-045-046-049>053-058.
Winter Weather Advisory until 3 AM EST Sunday for PAZ005-006-
037-041-042.
Ice Storm Warning until 3 AM EST Sunday for PAZ024-033-034.
Winter Weather Advisory until 3 AM EST Sunday for PAZ025>028-
035-036-056-057-059-063>066.
&&
SYNOPSIS...Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Banghoff
LONG TERM...Fitzgerald/Bauco
AVIATION...Colbert/Bauco
Hazardous weather outlook, Feb 8, 1:33 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
133 PM EST Sat Feb 8 2025
PAZ026>028-035-036-056-057-059-063>066-091845-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
133 PM EST Sat Feb 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Rounds of snow or ice accumulation could result in hazardous travel
conditions Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-006-037-041-042-091845-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-
133 PM EST Sat Feb 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 3 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Rounds of snow or ice accumulation could result in hazardous travel
conditions Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-010>012-017>019-045-046-049>053-058-091845-
Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
133 PM EST Sat Feb 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Rounds of snow or ice accumulation could result in hazardous travel
conditions Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-034-091845-
Cambria-Somerset-Bedford-
133 PM EST Sat Feb 8 2025
...ICE STORM WARNING IN EFFECT UNTIL 3 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Ice Storm Warning.
Winds could occasionally gust over 40mph Sunday morning. Rounds of
snow or ice accumulation could result in hazardous travel conditions
Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025-091845-
Blair-
133 PM EST Sat Feb 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Winds could occasionally gust over 40mph Sunday morning. Rounds of
snow or ice accumulation could result in hazardous travel conditions
Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Ice Storm, Somerset
- When
- February 8, 3:30 PM EST to 11:00 PM EST
- Where
- Somerset forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
An ice storm impacted Somerset County on February 8, 2025. Ice accumulation of up to 0.25 inches occurred over much of the county with higher amounts reported. The ice resulted in over 1500 power outages. Light snow also occurred with this storm, though snow accumulation was generally less than 0.5 inches across the county.
Ice Storm, Cambria
- When
- February 8, 4:00 PM EST to February 9, 7:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
An ice storm impacted Cambria County on February 8, 2025. Total ice accumulation ranged from 0.15 to 0.3 inches, though locally higher amounts were reported. The ASOS at the John Murtha Johnstown-Cambria County Airport reported an ice accumulation of 0.5 inches. Light snow also occurred with the storm, though snow accumulation across the county was minimal.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 8, 20251 death · 1 injured · 1 event
- Winter Weather in Minnesota, February 8, 20251 injured · $30,000 · 1 event
- Winter Storm and Winter Weather in New York, February 8 to 9, 202527 events
- Winter Weather in Virginia, February 8, 202525 events
- Winter Weather in New Jersey, February 8 to 9, 202520 events
- Winter Weather in New York, February 8 to 9, 202517 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 202516 events
- Winter Weather in Illinois, February 8, 202516 events
- Winter Weather in Pennsylvania, February 8 to 9, 202513 events
- Winter Weather in West Virginia, February 8 to 9, 202511 events
- Flooding in West Virginia, February 8, 202511 events
- Winter Storm in New Hampshire, February 8 to 9, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233750, 1233752.